Stabilize

I sat in the waiting room clutching papers in my hand. For two weeks I had prepared to tell my doctor that I finally began seeing a therapist and that the diagnosis from her standpoint was leaning towards bipolar disorder. Awkwardly I gathered my things together once my name was called and followed the nurse for blood pressure and weight checks. Weighing in at 210 pounds threw me off guard at first, but I suppose that’s what happens when you stop drinking every day.

The nurse handed me the same GAD checklist that gets filled out each visit. I hadn’t seen my doctor in a little over a month so my numbers were up higher than in previous visits. As I would fill out “More than half the days”, I could feel that I was getting beside myself again. I should’ve been better than this. I should’ve been normal.

The doctor came in the room almost as quickly as the nurse left it. Before I could even allow the “hello” to escape her lips, the paperwork was extended in her direction and I told her I had gone to a therapist. “We think I may have bipolar disorder. I’m not throwing chairs or anything like that but after reading off the symptoms, a lot of things make a lot of sense. The high sex drive, the huge interest in hobbies only to drop them within a week or so, the days of not being able to make myself get off of the couch, my lack of focus and excess of indecision, it’s all here and then some.”, I said while pointing at the bipolar information sheet.

“Well I had my suspicions, but getting a second opinion from a therapist definitely solidifies a treatment option. Let’s try weaning off of one of your antidepressants and adding a mood stabilizer.”, she said.

I want to be clear by saying that I’m not glad that I am on another medication, but I am glad that I may be one step closer to finding a way to live life without my life getting in the way of… Well… My life. The problem I have with my mental health is that I wake up with either no motivation to get anything done, or so much motivation that I run errands and still not get anything done. I can have a great day until a derogatory comment is made to either me or a friend, and it sends my mood into a sullen, sarcastic, and depressing cloud for either hours or the rest of the day. I feel as though I have never had any control over my sensitivity or emotions, even as a child.

It has been four days since I have begun the process to stabilize. The new medicine I am trying is called Topiramate and if it’s anything like my Lexapro, it probably is something that will take time for my body to chemically register before a difference is noticed. Honestly, the biggest side effects I feel today are lethargy and extreme dizziness. It is as if I have hit the bottle hard enough to have woken up drunk and held onto it. This medicine is also used to treat seizures as well as migraines, so I feel that it plays with a different part of the mind than I am used to, so hopefully a change will come soon. According to other articles, it takes around five to six days for the side effects to dissipate.

This is only the beginning of this journey, and I write to keep you in the loop about this process in case any of you ever go through the same thing. If you feel as though you need help with mental health please reach out to someone. You are never alone. I am available for contact via social media if anyone ever needs an ear to listen. You can find my contact information as well as my other blog posts at www.outtodry.blog.

Take care everyone!

Changes

At times, little changes can make all the difference in the world.

It has been a couple of weeks since I finally got what I desired most this year, a real change in my medication, and finally some light going into 2018. So far I have seen major changes in my anxiety at night which have meant during my day I am not dreading going to sleep with anxiety levels through the roof.

In “Light in all the darkness” I talked about the changes my new psychiatrist made in my last doctor’s appointment. My doctor gave me the ability to take up to 4mg of Ativan a day up from just 2mg a day, which my previous dosage a few years ago was 3mg throughout my day, and it has been a success so far.

In the first few days, I took all 4mg of Ativan throughout my day just so that my body would get used to the new, and much better, dosage. Since that time I was able to adjust on normal days to take 3mg a day, and those days where I am more out of my safe space I can move up to my max dosage.

It’s not a cure-all but I think it helps in the interim so I can refocus my efforts on fighting my anxiety. I even had two different nights where I didn’t need my night time dose of Ativan (that hasn’t happened in years.) Since changing my dosage my anxiety levels have gone back down to very manageable which is great.

I still had a bad day over the last couple weeks, but I am realizing the more I talk about my issues here on my blog the less these days affect my week.

I am hitting a stretch run in my final two weeks on my last semester of 2017. I am so close to the end of my bachelor’s degree and to be honest it has been a tough and long journey. Still, 2018 is shaping up to be a good year. I will be starting my master’s program in the summer, I graduate, and I am hoping big things with my writing projects.

The other change in my medication has also helped me adjust to a better nighttime routine. Prior to my last appointment my Seroquel dosage I took every night was an interesting one. I had 100mg tablets with the option to take anywhere from 300-600mg at night. It was never the same every night and it made my sleeping schedule very erratic. Some nights 400mg would suffice to get me to sleep while others it took 500-600mg.

The upside of the higher dosage is I slept okay for six hours a night, but it would take me three hours from the time I opened my eyes to get out to bed (one of the side effects for me with more Seroquel in my system is that when I wake, the medicine is still in my system and if I fail to fully wake up for hours.) It stands to reason the lower dosage I take the better chance I have to wake in the morning in a better mood.

After explaining this to my new doctor he made the decision to change my individual dosage while still keeping the options open every night. I now can take up to three 200mg tablets at night. I have found in the last two weeks that I can sleep well enough most nights with just taking 400mg. With my original dosage, I took 300mg right away and then moved up to 600mg as needed throughout the night. It meant sometimes three hours before I would go from laying down to actual sleep.

Again its just a few weeks in so I have no idea what the long-term effects will be when it comes to the two most important medications that I take. I think the next logical step would be a change in anti-depressant because my current one just doesn’t feel like it is working.

Change is good, and I feel as if I can really look at the possibility of finally getting my social anxiety and my general anxiety back under control to a functioning level. My new nighttime routine has helped me get to sleep earlier and sleep better. I still wake up during the night way too much, but one issue at a time.

I have really felt so much better. I have been able to start my day with a small dose of Ativan and it helps me get through my late afternoon before having to take another dose. My anxiety level, which was hitting 9-10 over the last month has been a more manageable 5-7 level most days. I logged one day in the past week that was an eight, but if I can somehow get into the 3-5 range it means I am managing my anxiety again.

So that is where The Bipolar Writer is at the moment. Looking forward to getting through the next two weeks and having some much need break time from school.

J.E. Skye

Photo Credit: unsplash-logoRoss Findon